Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
MVP1

Didn't start Accutane yet but worried about depression

Recommended Posts

I'm going to start using Accutane in a few days and all over the place I see the warning about depression and psychosis. I know that there is no proof that Accutane causes this but I'm still worried about it. I have no history of depression or anything. How often are patients effected by Accutane in this way? Are there any studies that show a percentage? Thanks for any help.

Share this post


Link to post
Share on other sites
I'm going to start using Accutane in a few days and all over the place I see the warning about depression and psychosis. I know that there is no proof that Accutane causes this but I'm still worried about it. I have no history of depression or anything. How often are patients effected by Accutane in this way? Are there any studies that show a percentage? Thanks for any help.

I was pretty depressed before starting accutane (on meds with the supervision of a psychiatrist), and I actually feel much better now that I'm doing something about my skin. I'm taking my medication once a day instead of three times a day and I haven't had a crying spell in over a week (before I would cry every 2-3 days for 4 months straight). So obviously accutane has not made me personally depressed. :)

My advice would be to let a couple of people close to you know that you're starting accutane, that way if they notice any changes in your behavior they can talk to you about it and you can decide whether the benefits of the drug are still outweighing the risk.

Cheers!

Share this post


Link to post
Share on other sites

Don't worry to start accutane so long as you are on low dose from 5mg to 20mg.

Share this post


Link to post
Share on other sites

Call me silly, but I think the whole Accutane causes depression thing is nonsense.

The simple counter-argument is just so blatantly obvious. Who gets Accutane? People who have severe acne. Don't you think that people with severe acne might be more likely to be suicidal, even much more?

I've heard people mention that people who weren't depressed before killing themselves while on Accutane, but how many times have you heard of people being depressed without their closest friends & family even knowing? Perhaps the idea of finally having their acne under control and then only ended up being disappointed again pushed some people over the edge?

It seems like common sense to me.

Share this post


Link to post
Share on other sites
Call me silly, but I think the whole Accutane causes depression thing is nonsense.

The simple counter-argument is just so blatantly obvious. Who gets Accutane? People who have severe acne. Don't you think that people with severe acne might be more likely to be suicidal, even much more?

I've heard people mention that people who weren't depressed before killing themselves while on Accutane, but how many times have you heard of people being depressed without their closest friends & family even knowing? Perhaps the idea of finally having their acne under control and then only ended up being disappointed again pushed some people over the edge?

It seems like common sense to me.

I used to strongly agree with what you said but I've realized that it just sounds ignorant to completely brush it off and assume that anyone who commited suicide druing their course was already depressed. There are people on these forums that have said they never had depression until using accutane. I personally believe that the chances of you becoming depressed from accutane are slim though so I wouldn't worry too much about it. I've been taking it for a month and aside from super chapped lips and dry skin, I feel completely normal. If you're really uncomfortable about it, try taking a low dose course. I would imagine the side effects are practically non existent on low doses.

Share this post


Link to post
Share on other sites

It really depends on luck if one suffer from permanent side effects or not sometime. But if you have really bad acne that ruin your life and feel suicidal then obviously accutane is worth the risk. But still, the rule of the thumb is to be patient and take low dose 5mg, 10mg or 20mg, so that you can enjoy the benefit of accutane and at the same time reduce the chance of suffering from severe permanent side effects.

Share this post


Link to post
Share on other sites

accutane seemed to make me happier! i mean, the initial breakout was really rough, but overall i became more confident and wanted to do more things. my acne made me depressed, and since accutane cleared my skin, i dont feel that way anymore! and i took 80 mg/day.

Share this post


Link to post
Share on other sites

from experience

im currently half way through my 3rd month. I was on 40 MG first 2 and 80 MG now

honesetly i was very depressed before takin accutane wen i was on like minocycline and shit that didnt work

on accutane i had no signs of depression wut so ever.. ya i was pissed if i got breakouts (durin first 2 months) but i KNEW these pills would actually work so i didnt stress it as much. Im 10x happier on accutane then tetracyclin shit

but ya first 2 months rnt that good

Share this post


Link to post
Share on other sites
accutane seemed to make me happier! i mean, the initial breakout was really rough, but overall i became more confident and wanted to do more things. my acne made me depressed, and since accutane cleared my skin, i dont feel that way anymore! and i took 80 mg/day.

This until the I found out the temporary side effects weren't so "Temporary" after all. You have no idea how ecstatic I was when I finally saw my face clear up, for the first time since I was 12. Then the hair loss came and the rest is history. I've been on quite a few depression meds since, I still don't feel the same but I'm ever so trying to have a more positive outlook about the whole thing. It's hard but I'm trying.

Just thought I'd share.

Share this post


Link to post
Share on other sites
I know that there is no proof that Accutane causes this....

So you kinda answered your own question, but anyway.....

How often are patients effected by Accutane in this way? Are there any studies that show a percentage?

The same percent that would have been effected taking sugar pills.

Yes, less than 1%, as in, not scientifically significant.

Accutane does change lots of people mentally..... they feel better, get less depressed (especially when their skin starts to clear) and are happier. But again, this has nothing to do with the chemical composition of the drug changing you physically ;)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×